Numerische Mathematik

, Volume 141, Issue 2, pp 455–493 | Cite as

Greedy optimal control for elliptic problems and its application to turnpike problems

  • Víctor Hernández-SantamaríaEmail author
  • Martin Lazar
  • Enrique Zuazua


We adapt and apply greedy methods to approximate in an efficient way the optimal controls for parameterized elliptic control problems. Our results yield an optimal approximation procedure that, in particular, performs better than simply sampling the parameter-space to compute controls for each parameter value. The same method can be adapted for parabolic control problems, but this leads to greedy selections of the realizations of the parameters that depend on the initial datum under consideration. The turnpike property (which ensures that parabolic optimal control problems behave nearly in a static manner when the control horizon is long enough) allows using the elliptic greedy choice of the parameters in the parabolic setting too. We present various numerical experiments and an extensive discussion of the efficiency of our methodology for parabolic control and indicate a number of open problems arising when analyzing the convergence of the proposed algorithms.

Mathematics Subject Classification

49J20 49K20 93C20 49N05 65K10 


  1. 1.
    Allaire, G., Kelly, A.: Optimal design of low-contrast two-phase structures for the wave equation. Math. Models Methods Appl. Sci. 21(07), 1499–1538 (2011)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Atwell, J.A., King, B.B.: Proper orthogonal decomposition for reduced basis feedback controllers for parabolic equations. Math. Comput. Model. 33(1–3), 1–19 (2001)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bader, E., Kärcher, M., Grepl, M.A., Veroy, K.: Certified reduced basis methods for parametrized distributed elliptic optimal control problems with control constraints. SIAM J. Sci. Comput. 38(6), A3921–A3946 (2016)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Binev, P., Cohen, A., Dahmen, W., DeVore, R., Petrova, G., Wojtaszczyk, P.: Convergence rates for greedy algorithms in reduced basis methods. SIAM J. Math. Anal. 43(3), 1457–1472 (2011)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Boyd, A., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004)zbMATHGoogle Scholar
  6. 6.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext, Springer, Berlin (2011)zbMATHGoogle Scholar
  7. 7.
    Buffa, A., Maday, Y., Patera, A.T., Prudhomme, C., Turinici, G.: A priori convergence of the greedy algorithm for the parameterized reduced basis. Math. Model. Numer. Anal. 46, 595–603 (2012)zbMATHGoogle Scholar
  8. 8.
    Carlson, D.A., Haurie, A., Jabrane, A.: Existence of overtaking solutions to infinite dimensional control problems on unbounded time intervals. SIAM J. Control Optim. 25, 1517–1541 (1987)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Choulli, M., Zuazua, E.: Lipschitz dependence of the coefficients on the resolvent and greedy approximation for scalar elliptic problems. C. R. Acad. Sci. Paris, Ser. I 354, 1174–1187 (2016)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cohen, A., DeVore, R.: Kolmogorov widths under holomorphic mappings. IMA J. Numer. Anal. 36(1), 1–12 (2015)MathSciNetGoogle Scholar
  11. 11.
    Cohen, A., DeVore, R.: Approximation of high-dimensional parametric PDEs. Acta Numer. 24, 1–159 (2015)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Dedè, L.: Reduced basis method and a posteriori error estimation for parametrized linear-quadratic optimal control problems. SIAM J. Sci. Comput. 32(2), 997–1019 (2010)MathSciNetzbMATHGoogle Scholar
  13. 13.
    DeVore, R.A.: The theoretical foundation of reduced basis methods. In: Benner, P., Cohen, A., Ohlberger, M., Willcox, K. (eds.) Model Reduction and approximation: Theory and Algorithms, pp. 137–168. SIAM, Philadelphia, PA (2017)Google Scholar
  14. 14.
    DeVore, R., Petrova, G., Wojtaszczyk, P.: Greedy algorithms for reduced bases in Banach spaces. Constr. Approx. 37, 455–466 (2013)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Evans, L.C.: Partial Differential Equations, Volume 19 of Graduate Studies in Mathematics, 2nd edn. American Mathematical Society, Providence, RI (2010)Google Scholar
  16. 16.
    Fernández-Cara, E., Zuazua, E.: Null and approximate controllability for weakly blowing up semilinear heat equations. Ann. Inst. Henri Poincare (C) Non Linear Anal. 17(5), 583–616 (2000)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Fernández-Cara, E., Zuazua, E.: The cost of approximate controllability for heat equations: the linear case. Adv. Differ. Equ. 5(4–6), 465–514 (2000)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Fursikov, A., Imanuvilov, OY.: Controllability of evolution equations. Research Institute of Mathematics, Seoul National University, Korea, Lecture Notes (1996)Google Scholar
  19. 19.
    George, A., Liu, J.W.: Computer solution of large sparse positive definite. Prentice Hall, Upper Saddle River (1981)zbMATHGoogle Scholar
  20. 20.
    Grepl, M.A., Kärcher, M.: Reduced basis a posteriori error bounds for parametrized linear-quadratic elliptic optimal control problems. C. R. Math. 349(15–16), 873–877 (2011)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Glowinski, R., Lions, J.-L., He, J.: Exact and Approximate Controllability for Distributed Parameter Systems: A Numerical Approach. Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (2008)zbMATHGoogle Scholar
  22. 22.
    Ito, K., Ravindran, S.: A reduced basis method for control problems governed by PDEs. In: Desch, W., Kappel F., Kunisch K. (eds.) Control and Estimation of Distributed Parameter System, Internat. Ser. Numer. Math. vol. 126, pp. 153–168. Birkhäuser, Basel (1998)Google Scholar
  23. 23.
    Ito, K., Ravindran, S.S.: Reduced basis method for optimal control of unsteady viscous flows. Int. J. Comput. Fluid Dyn. 15(2), 97–113 (2001)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Kärcher, M., Grepl, M.A.: A certified reduced basis method for parametrized elliptic optimal control problems. ESAIM: Control Optim. Calc. Var. 20(2), 416–441 (2014)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Kärcher, M., Grepl, M.A.: A posteriori error estimation for reduced order solutions of parametrized parabolic optimal control problems. ESAIM: Math. Model. Numer. Anal. 48(6), 1615–1638 (2014)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kunisch, K., Volkwein, S.: Control of the Burgers equation by a reduced-order approach using proper orthogonal decomposition. J. Optim. Theory Appl. 102(2), 345–371 (1999)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Kunisch, K., Volkwein, S., Xie, L.: HJB-POD-based feedback design for the optimal control of evolution problems. SIAM J. Appl. Dyn. Syst. 3(4), 701–722 (2004)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Lazar, M., Zuazua, E.: Greedy controllability of finite dimensional linear systems. Automatica 74, 327–340 (2016)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Lions, J.-L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971)zbMATHGoogle Scholar
  30. 30.
    Negri, F., Rozza, G., Manzoni, A., Quarteroni, A.: Reduced basis method for parametrized elliptic optimal control problems. SIAM J. Sci. Comput. 35(5), A2316–A2340 (2013)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Porretta, A., Zuazua, E.: Long time versus steady state optimal control. SIAM J. Control Optim. 51(6), 4242–4273 (2013)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Quarteroni, A., Sacco, R., Saleri, F.: Numerical Mathematics, vol. 37. Springer, Berlin (2010)zbMATHGoogle Scholar
  33. 33.
    Ravindran, S.S.: A reduced-order approach for optimal control of fluids using proper orthogonal decomposition. Int. J. Numer. Methods Fluids 34, 425–448 (2000)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Shewchuk, J.R.: An introduction to the conjugate gradient method without the agonizing pain. Technical report (1994)Google Scholar
  35. 35.
    Trélat, E., Zuazua, E.: The turnpike property in finite-dimensional nonlinear optimal control. J. Differ. Equ. 258, 81–114 (2015)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Tröltzsch, F., Volkwein, S.: POD a-posteriori error estimates for linear-quadratic optimal control problems. Comput. Optim. Appl. 44(1), 83–115 (2009)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Zaslavski, A.J.: Turnpike Properties in the Calculus of Variations and Optimal Control. Nonconvex Optimization and Its Applications, vol. 80. Springer, New York (2006)zbMATHGoogle Scholar
  38. 38.
    Zaslavski, A.J.: Existence and structure of optimal solutions of infinite-dimensional control problems. Appl. Math. Optim. 42, 291–313 (2000)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Zuazua, E.: Large time control and turnpike properties for wave equations. Annu. Rev. Control 44, 199–210 (2017)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Víctor Hernández-Santamaría
    • 1
    • 2
    Email author
  • Martin Lazar
    • 3
  • Enrique Zuazua
    • 1
    • 2
    • 4
    • 5
  1. 1.DeustoTech, University of DeustoBilbaoSpain
  2. 2.Facultad de IngenieríaUniversidad de DeustoBilbaoSpain
  3. 3.Department of Electrical Engineering and ComputingUniversity of DubrovnikDubrovnikCroatia
  4. 4.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain
  5. 5.UPMC Univ Paris 06, CNRS UMR 7598, Laboratoire Jacques-Louis LionsSorbonne UniversitésParisFrance

Personalised recommendations